MAUDE Adverse Event Report: ARTHREX, INC. FIBERTAPE RETRIEVER W/ NR HANDLE; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

ARTHREX, INC. FIBERTAPE RETRIEVER W/ NR HANDLE; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number FIBERTAPE RETRIEVER W/ NR HANDLE
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 10/02/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The complaint was confirmed.The device met all material specifications as received.Broken fibertape retriever jaw was returned along with complaint device.The related condition is typically caused by using the device to grasp and manipulate tissue, or when applying excessive leveraging forces.
 
Event or Problem Description
It was reported that during a shoulder scope rotator cuff repair procedure, after the surgeon implanted the medial row anchors and was passing suture through the cuff, the rounded end of the ar-13974nr, fibertape grasper broke off into the subacromial space within the subacromial bursa and other soft tissues.The tip broke off as the surgeon was retrieving suture and pulling suture out of the cannula.X-rays were then ordered to try and locate the broken fragment.As the surgeon was waiting on x-ray technicians, the surgeon went on to complete the biceps tenodesis portion of the procedure.The rep stated that the broken tip was clearly visible on x-ray, but the surgeon was having a hard time physically locating the broken fragment.The rep stated first, a mini c-arm was used to confirm the broken piece was in fact still in the shoulder and to specifically locate for retrieval.After 10-15 minutes of unsuccessful attempts to retrieve via the scope portals the surgeon briefly tried to view with the scope, but was reluctant to do so with fluid on as he did not want the item to be flushed around to make it potentially harder to locate.At this time he made the decision to transition to an open rcr approach to broaden his working room and help with local visualization.The mini c-arm was swapped out for full size c-arm after about 45minutes.After approximately another hour of searching with another partner physician now scrubbed in and assisting they went back in with the scope to view and perform more sad to help localize the item.It took approximately another 30-45minutes before the item was located and removed.The rep confirmed the broken tip was ultimately retrieved while the partner physician was continuing to perform arthroscopic sad with both a shaver and a wand to remove tissue and locate the item.The broken piece was finally pushed into the field of view with the wand, and a grasper was then used to fully remove the broken piece.The rcr was completed via the open approach once the broken fragment was removed.The rep confirmed that the item was fully removed from the patient, and no fragments remained.The rep reported that there was approximately a two and half hour delay in the case due to trying to retrieve the broken fragment.

Brand Name
FIBERTAPE RETRIEVER W/ NR HANDLE
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
MDR Report Key8008767
Report Number1220246-2018-00718
Device Sequence Number13859295
Product Code LXH
UDI-Device Identifier00888867015791
UDI-Public00888867015791
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 10/26/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberFIBERTAPE RETRIEVER W/ NR HANDLE
Device Catalogue NumberAR-13974NR
Device Lot Number55594
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/15/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/03/2018
Initial Report FDA Received Date10/26/2018
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;